It is well known that statins cause myopathy as a side
effect. A detailed article on this topic was recently published in the US
Pharmacist, a brief summary of which is presented below:
Statins are drugs like simvastatin, lovastatin, pravastatin and atorvastatin that are used to reduce bad or LDL-cholesterol levels.
Other risk factors for developing myopathy with statins include female sex, older age group, low body mass index, other health issues like diabetes, hypertension, untreated hypothyroidism, kidney and liver disease. In addition, alcohol, cocaine use, increased exercise, and a diet rich in grapefruit juice are also associated with myopathy. Other drugs like cyclosporine and fluconazole that could interfere with the metabolism or breakdown of statins in the blood could also increase the chances of myopathy with statins.
The exact reason why myopathy occurs with statins is not known, though some theories have been proposed. Symptoms of statin-induced myopathy include fatigue, flulike symptoms, muscle cramps at night, weight loss, an increase in heart rate, nausea, and brown urine.
How does one identify who is at likely risk for developing myopathy with statins? One way is to measure a baseline creatine kinase level in all patients before starting treatment with statins. Some recommend that this test should be done only in people at high risk for myopathy. Once treatment is started, routine testing for myopathy is not recommended. Tests for creatine kinase are advised only if the patient develops muscle symptoms. Treatment should be discontinued in instances where creatine kinase levels rise to more than 10 times the upper limit of normal, or those who develop intolerable muscle symptoms.
Patients should be made aware of this complication before treatment with statins is started and should be asked to report in case of any symptoms.
Most patients recover after the drug is stopped. Some cases with severe muscle damage may land up with kidney failure and may require hospitalization and IV fluids.
Once the patient has recovered from the myopathy, how should the high cholesterol levels be controlled? Some of the options suggested are, use a lower dose of the same statin with another drug if necessary; use another statin; or use a drug belonging to an altogether different class.
1. Statin-Associated Myopathy; Jennifer Shannon et al; US Pharmacist 2012.